Alert archive / Washington / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Spokane, WA

August 14, 2014Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Aug 14, 2014, 6:46 AM PDT for Chelan County, Washington. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2014, 6:46 AM PDT (13:46 UTC)
Expired
Aug 14, 2014, 9:45 AM PDT
In force
3 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 163 km from the middle of the area, began a volume at 13:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 1.8 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WGUS56 KOTX 141346
FFWOTX
WAC007-141645-
/O.NEW.KOTX.FF.W.0018.140814T1346Z-140814T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
646 AM PDT THU AUG 14 2014

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 945 AM PDT
    
* AT 644 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. EXCESSIVE 
  RAINFALL IS EXPECTED OVER THE FIRST CREEK AND DUNCAN BURN SCARS. 
  THE DEBRIS FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER 
  LOOSE MATERIALS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  COTTONWOOD CAMPGROUND...25 MILE CREEK STATE PARK...LAKE CHELAN
  STATE PARK...MANSON...FOX CREEK CAMPGROUND...RAMONA PARK
  CAMPGROUND...GROUSE MOUNTAIN CAMPGROUND AND SILVER FALLS
  CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND MOTORISTS
IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING THOSE IN LAKE
CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE
AND PROPERTY.


&&

LAT...LON 4801 12011 4784 12007 4791 12065 4809 12066

$$

JW
1 follow-up statement
147 
WGUS76 KOTX 141545
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
845 AM PDT THU AUG 14 2014

WAC007-141645-
/O.CON.KOTX.FF.W.0018.000000T0000Z-140814T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
845 AM PDT THU AUG 14 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM PDT FOR
CENTRAL CHELAN COUNTY...

AT 842 AM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY
RAIN ACROSS THE WARNED AREA.  FLASH FLOODING IS EXPECTED TO BEGIN
SHORTLY.

EXCESSIVE RAINFALL OVER THE FIRST CREEK AND DUNCAN BURN BURN SCARS 
WILL RESULT IN DEBRIS FLOW. THE DEBRIS FLOW CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
COTTONWOOD CAMPGROUND...25 MILE CREEK STATE PARK...LAKE CHELAN STATE
PARK...MANSON...FOX CREEK CAMPGROUND...RAMONA PARK CAMPGROUND...
GROUSE MOUNTAIN CAMPGROUND AND SILVER FALLS CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

THE AFFECTED AREAS ARE THE FIRST CREEK FIRE BURN SCARS IN THE FIRST 
CREEK AND GRANITE CREEK DRAINAGES THAT DRAIN INTO LAKE CHELAN. HIGH 
INTENSITY RAINFALL ON THE BURNED AREAS MAY CAUSE DANGEROUS FLASH 
FLOODING AND DEBRIS FLOWS. RESIDENTS...RECREATIONISTS...AND 
MOTORISTS IN AND BELOW THE FIRST CREEK FIRE BURN SCAR...INCLUDING 
THOSE IN LAKE CHELAN STATE PARK...SHOULD TAKE IMMEDIATE PRECAUTIONS 
TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4801 12011 4784 12007 4791 12065 4809 12066

$$

RP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:26 AM PDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 14, 4:26 AM PDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
426 AM PDT THU AUG 14 2014

.SYNOPSIS...
A slow moving low pressure system will result in continued showers
and thunderstorms through Friday. Some storms could be strong
producing very heavy rain...hail...and gusty winds. Seasonal
temperatures and drier conditions is a good bet for next weekend
into early next week.

&&

.DISCUSSION...
Today through Friday...A closed low over North Central Oregon will
remain nearly stationary today and then slowly track into
Northeast Washington on Friday. This will result in a continuation
of showers and thunderstorms over the Inland Northwest. Overall
today with the low over North Central Oregon there will be higher
shear over the Idaho Panhandle and adjacent portion of Eastern
Washington. This could lead to stronger cells with uncapped CAPE
values of 500-1000 J/KG. Hail will be the main threat from the
stronger cells.  On Friday with the cold core of the low over the
area...and very moist low levels...shower activity is expected to
be widespread with isolated thunderstorms in the valleys and
scattered thunderstorms in the mountains. Slow moving
thunderstorms in the Cascades will result in a continued threat
for flash flooding especially over burn scar areas. JW

Friday night through Saturday: The Low will continue to impact
the region as it slowly moves across the Inland Northwest. The
moisture and instability associated with the Low will interact
with the afternoon high temperatures and bring the chance of
isolated thunderstorms and rain showers to the Inland Northwest
for Friday. Localized high winds and heavy downpours possible with
stronger cells in this pattern. Locations outside of these cells
could see a a few hundredths of an inch of rain over the period.
The Low is expected to exit the region by late Saturday afternoon
and decrease the threat of showers and thunder to the northern and
eastern mountains. Temperatures will range from the upper 70s and
low 80s on Friday to mid 80s to low 90s on Friday.

Sunday through Thursday: As Low continues to skirt through
Northern Montana, models are showing potential for isolated
showers in the northern mountains with a slight chance of a
thunderstorm. A quieter weather will begin to build into a region
as a slight Northwest oriented zonal flow pattern will build into
the region. This is expected to lead to a fairly precip free
pattern except for an occasional shower forming along the Canadian
Border. Wednesday would be be the best chance for widespread
precip and thunderstorms as a trough clips the northern regions
of Washington and Idaho. Temperatures are expected to be on the
warmer side of the season normals and drop to near the normals on
Wednesday and Thursday. /JDC

&&

.AVIATION...
12Z TAFS: Showers and thunderstorms will continue over the region
through tonight. CIGS should remain generally VFR...although brief
MVFR can not be ruled out under the cores of stronger storms.
Storms will produce heavy rain and the potential for small hail.
JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        80  61  78  62  84  62 /  70  50  70  30  20  10
Coeur d'Alene  80  58  77  59  81  59 /  70  60  70  30  20  10
Pullman        77  55  78  56  82  55 /  70  60  70  20  10  10
Lewiston       83  63  84  65  90  66 /  60  60  60  20  10  10
Colville       82  55  82  56  86  56 /  70  60  70  60  30  20
Sandpoint      79  55  74  53  77  52 /  70  70  70  60  30  20
Kellogg        76  57  72  58  76  58 /  70  70  70  50  40  10
Moses Lake     81  61  83  62  90  63 /  70  40  30  20  10  10
Wenatchee      79  66  83  67  89  69 /  70  50  50  40  10  10
Omak           81  59  84  65  89  64 /  70  50  60  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch through Friday evening for East Slopes
     Northern Cascades-Okanogan Valley-Wenatchee Area.

&&
Hazardous weather outlook, Aug 14, 5:24 AM PDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
524 AM PDT THU AUG 14 2014

IDZ001>004-026-027-WAZ031>038-041>044-151230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
524 AM PDT THU AUG 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TODAY. STORMS WILL BE VERY
WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE
TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE
CAPABLE OF PRODUCING SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. STORMS WILL BE VERY
WET AND BURN SCAR AREAS IN THE CASCADES WILL REMAIN SUSCEPTIBLE
TO DEBRIS FLOWS AND FLASH FLOODING. SOME STORMS WILL ALSO BE
CAPABLE OF PRODUCING SMALL HAIL.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:10 PM PDTSevere Thunderstorm WarningOTXAsotin, Garfield50 min
Aug 13, 8:56 PM PDTAreal Flood AdvisoryOTXAsotin109 min
Aug 14, 12:55 AM PDTFlash Flood WarningOTXChelan3 hr
Aug 14, 1:57 AM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Aug 14, 2:18 AM PDTAreal Flood AdvisoryOTXChelan3 hr
Aug 14, 3:08 AM PDTFlash Flood WarningOTXChelan3 hr
Aug 14, 3:26 AM PDTFlash Flood WarningOTXChelan, Douglas3 hr
Aug 14, 3:41 AM PDTAreal Flood AdvisoryOTXDouglas3 hr
Aug 14, 6:53 AM PDTAreal Flood AdvisoryOTXChelan, Douglas3 hr
Aug 14, 9:16 AM PDTAreal Flood AdvisoryOTXChelan, Douglas, Okanogan3 hr
Aug 14, 9:50 AM PDTAreal Flood AdvisoryOTXChelan, Okanogan4 hr
Aug 14, 10:43 AM PDTFlash Flood WarningOTXChelan4 hr
Aug 14, 12:06 PM PDTAreal Flood AdvisoryOTXOkanogan6 hr
Aug 14, 12:54 PM PDTAreal Flood WarningOTXChelan, Douglas, Okanogan6 hr
Aug 14, 1:27 PM PDTAreal Flood AdvisoryOTXFerry, Pend Oreille, Stevens3 hr

Nearby

Flash Flood Warnings in Washington, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.